Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Hanford, CA

July 16, 2016Kern County, California

NWS Hanford, CA issued this red flag warning at Jul 16, 2016, 10:10 AM PDT for Kern County, California. It took effect at Jul 17, 2016, 5:00 AM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2016, 10:10 AM PDT (17:10 UTC)
In effect from
Jul 17, 2016, 5:00 AM PDT
Expired
Jul 17, 2016, 9:00 PM PDT
In force
16 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS86 KHNX 161710
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1010 AM PDT SAT JUL 16 2016

.AN ELEVATED FIRE DANGER IS EXPECTED SUNDAY IN THE KERN COUNTY
MOUNTAINS AND DESERT AND THE HIGHER ELEVATIONS OF TULARE COUNTY
DUE TO THE COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY GUSTY
WINDS.

CAZ295-297>299-170115-
/O.UPG.KHNX.FW.A.0002.160717T1200Z-160718T0400Z/
/O.NEW.KHNX.FW.W.0003.160717T1200Z-160718T0400Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1010 AM PDT SAT JUL 16 2016

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 9 PM PDT SUNDAY FOR
VERY LOW HUMIDITIES FOR FIRE WEATHER ZONES 295...297...298 AND
299...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 9 PM PDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 295. FIRE WEATHER ZONE 297. 
  FIRE WEATHER ZONE 298. FIRE WEATHER ZONE 299.

* WIND...SOUTHWEST TO WEST 10 TO 20 MPH. LOCALLY HIGHER GUSTS TO 
  30 MPH POSSIBLE THROUGH THE PASSES AND CANYONS. 

* HUMIDITY...6 TO 10 HOURS OF SINGLE DIGIT HUMIDITIES ARE 
  EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR BETWEEN 8 AM PDT SUNDAY AND 6 PM PDT SUNDAY.

* HIGHEST THREAT...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES AND 
  LOCALLY GUSTY WINDS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DCH
3 follow-up statements
119 
WWUS86 KHNX 170054
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
554 PM PDT SAT JUL 16 2016

.AN ELEVATED FIRE DANGER IS EXPECTED SUNDAY IN THE KERN COUNTY
MOUNTAINS AND DESERT AND THE HIGHER ELEVATIONS OF TULARE COUNTY
DUE TO THE COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY GUSTY
WINDS.

CAZ295-297>299-170900-
/O.CON.KHNX.FW.W.0003.160717T1200Z-160718T0400Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
554 PM PDT SAT JUL 16 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM TO 9 PM PDT
SUNDAY FOR VERY LOW HUMIDITIES FOR FIRE WEATHER ZONES 295...297...
298 AND 299...

* AFFECTED AREA...FIRE WEATHER ZONE 295. FIRE WEATHER ZONE 297. 
  FIRE WEATHER ZONE 298. FIRE WEATHER ZONE 299. 

* WIND...SOUTHWEST TO WEST 10 TO 20 MPH. LOCALLY HIGHER GUSTS 
  TO 30 MPH POSSIBLE THROUGH THE PASSES AND CANYONS. 

* HUMIDITY...6 TO 10 HOURS OF SINGLE DIGIT HUMIDITIES ARE 
  EXPECTED IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES 
  WILL OCCUR BETWEEN 8 AM PDT SUNDAY AND 6 PM PDT SUNDAY.

* HIGHEST THREAT...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES AND 
  LOCALLY GUSTY WINDS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
474 
WWUS86 KHNX 170850
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
150 AM PDT SUN JUL 17 2016

.AN ELEVATED FIRE DANGER IS EXPECTED TODAY IN THE KERN COUNTY
MOUNTAINS AND DESERT AND THE HIGHER ELEVATIONS OF TULARE COUNTY
DUE TO THE COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY GUSTY
WINDS.

CAZ295-297>299-171800-
/O.CON.KHNX.FW.W.0003.160717T1200Z-160718T0400Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
150 AM PDT SUN JUL 17 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 9 PM PDT THIS EVENING FOR VERY LOW HUMIDITIES FOR FIRE
WEATHER ZONES 295...297...298 AND 299...

* AFFECTED AREA...FIRE WEATHER ZONE 295. FIRE WEATHER ZONE 297. 
  FIRE WEATHER ZONE 298. FIRE WEATHER ZONE 299. 

* WIND...SOUTHWEST TO WEST 10 TO 20 MPH. LOCALLY HIGHER GUSTS 
  TO 30 MPH POSSIBLE THROUGH THE PASSES AND CANYONS.

* HUMIDITY...6 TO 10 HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED
  IN THE WATCH AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR
  BETWEEN 8 AM PDT TODAY AND 6 PM PDT TODAY.

* HIGHEST THREAT...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES AND 
  LOCALLY GUSTY WINDS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DS
086 
WWUS86 KHNX 171734
RFWHNX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1034 AM PDT SUN JUL 17 2016

.ELEVATED FIRE DANGER EXPECTED TODAY IN THE KERN COUNTY MOUNTAINS
AND DESERT AND THE HIGHER ELEVATIONS OF TULARE COUNTY DUE TO THE
COMBINATION OF VERY LOW HUMIDITIES AND LOCALLY GUSTY WINDS.

CAZ295-297>299-180400-
/O.CON.KHNX.FW.W.0003.000000T0000Z-160718T0400Z/
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1034 AM PDT SUN JUL 17 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR VERY LOW HUMIDITIES FOR FIRE WEATHER ZONES 295...297...
298 AND 299...

* AFFECTED AREA...FIRE WEATHER ZONE 295. FIRE WEATHER ZONE 297. 
  FIRE WEATHER ZONE 298. FIRE WEATHER ZONE 299. 

* WIND...SOUTHWEST TO WEST 10 TO 20 MPH. LOCALLY HIGHER GUSTS 
  TO 30 MPH POSSIBLE THROUGH THE PASSES AND CANYONS.

* HUMIDITY...6 TO 10 HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED
  IN THE WARNED AREA. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR
  THROUGH 6 PM PDT TODAY.

* HIGHEST THREAT...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES AND 
  LOCALLY GUSTY WINDS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Jul 16, 3:00 AM PDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 3:00 AM PDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
300 AM PDT SAT JUL 16 2016

.SYNOPSIS...Dry weather will continue over the central California
interior through the middle of next week. Temperatures will cool
to near normal by Sunday and to slightly below normal by Monday
then recover to close to seasonable levels through the middle of
next week.

&&

.DISCUSSION...Upper trough moving through the PAC NW is producing
a strengthening onshore flow over central CA which will provide
for a cooling trend to take place across our area today most
noticeably across the San Joaquin Valley where temepratures are
expected to be 3-5 deg F cooler today than on Friday at most
locations due to the inland intrusion of marine cooled air at the
lower levels.

As the trough to our north moves eastward, and upper low will
drop southward off the PAC NW coast on Sunday and remain quasi-
stationary through the early part of next week. This will result
in lowering heights and thicknesses across our area as well as
increased onshore flow on Sunday and Monday which will provide
our area with a continued cooling trend with daytime temepratures
lowering to near seasonal normals by Sunday and to slightly below
normal by Monday. Another impact this system will have is that it
will provide for locally gusty winds over the west side of the San
Joaquin Valley and the Kern County mountains and deserts. The
increased winds will result in increased fire danger for the Kern
County Mountains and deserts as well as over the southeastern
Tulare County mountains where humidities are forecasted to remain
in the single digits for much of the day on Sunday. A Fire Weather
Watch remains in effect for these areas on Sunday as a result. The
fire danger is expected to lessen on Sunday night as a result of
better overnight humidity recoveries.

The medium range models are in good agreement with building the
upper ridge over the south central CONUS westward into CA from
Tuesday through the end of next week which will result in a slow
diurnal warming trend each day through the period. A weak baggy
trough is expected to remain off the PAC NW coast for much of next
week which will keep enough of an onshore flow over Central CA to
keep any tropcial monsoonal moisture to the east of our area
resulting in continued dry conditions for our area for at least
the next 7 days.

&&

.AVIATION...VFR conditions can be expected throughout the central
CA interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...On Saturday July 16 2016... Unhealthy for
sensitive groups in Fresno... Kern... Kings... Madera and Tulare
Counties and Sequoia National Park and Forest. Further information
is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Fire Weather Watch from late tonight through Sunday evening
CAZ295-297>299.

&&

public...DS
avn/fw...JDB
synopsis...DS

weather.gov/hanford

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.